Texas, 2021

Flash Flooding and Flood in Texas, July 6, 2021

July 6, 2021 · NWS EWX · 6 events in 1 county or zone

A mesoscale convective vortex near Laredo brought thunderstorms into South Central Texas. The airmass was very moist and some storms produced heavy rain the led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective vortex near Laredo brought thunderstorms into South Central Texas. The airmass was very moist and some storms produced heavy rain the led to flash flooding. Portions of NW and W Bexar Country received 5-10 inches of rain that morning which flooded Leon Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 6, 5:48 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 6, 5:48 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
648 AM CDT Tue Jul 6 2021

.UPDATE...
Made a quick update to increase PoPs across the south and
southwestern areas as rain continues to increase and expand in area
coverage.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT Tue Jul 6 2021/

SHORT TERM (Today through Wednesday)...

The Mesoscale Convective System that pushed across the Rio Grande
and aided in the localized heavy rain activity over our area
yesterday afternoon and evening is now moving toward Deep South Texas.
A mesoscale convective vortex could be identified using IR and water
vapor channels between northeast Mexico and south of Laredo. The
reflection of this feature goes down to the lower atmosphere with
surface observations supporting a low pressure over the western part
of Corpus Christi CWA and northwest Brownsville CWA.

With abundant and rich tropical moisture being transported across
the Coastal Plains and into our area early this morning, expect
scattered to numerous shower and thunderstorm activity to increase
and expand in coverage through the mid morning hours. Any strong
showers or storms are capable of producing heavy rain and could lead
to localized flooding. Pwats values are running between 2.2 to 2.4
inches based on the SPC Mesoscale Analysis page, with GFS model
showing up to 2.5 inches near the middle Texas coast. The Weather
Prediction Center is carrying a slight risk for excessive rainfall on
their ERO Day 1, mainly along and south of a Hallettsville to
Floresville to Pearsall line. This matches well where highest pwats
reside and the best convergence area is expected to occur for most of
today. However, pockets of heavy rain could happen outside of the
ERO Day 1 slight risk this afternoon and early evening.

The shower and thunderstorm activity should decrease this evening
into overnight hours as it is diurnally driven. However, activity
begins to pick up during the overnight hours into Wednesday morning
across the middle Texas coast and then into our area as a surface
trough develops along the Texas coast. Therefore, another round of
moderate to heavy rain is likely on Wednesday across the Coastal
Plains and areas along and east of Interstate 35. Temperatures will
stay below climate normals during this wet and cloudy pattern.

LONG TERM (Wednesday Night through Monday)...

There are still significant differences indicated in the mid and
upper level pattern between the 00Z operational runs of the GFS,
ECMWF, and CMC late this week and over the weekend, which is making
for a lower confidence forecast in placement of PoPs. The GFS
continues to maintain a weaker 700-500mb inverted trough axis along
the coast Wednesday, that drifts northwest Thursday through the
weekend over the area. The ECMWF and CMC continue to close off a mid
and upper level low, with the ECMWF drifting it west into Mexico and
the CMC northwest up the Rio Grande Thursday through the weekend.
Because of this the ECMWF's, and more so the CMC's, low level
reflection is stronger. This is resulting in focused banding of
heavy precip with the ECMWF Thursday and Friday across South Texas
and Mexico and with the CMC Thursday across South Texas, Friday
across our southern counties, and over the weekend across our
western counties. The GFS maintains more of a scattered type nature
to the convection across our area.

Given the uncertainty, at this time we are following close to the
NBM PoPs until some better clarity occurs in the models. With that
said, in general 2 to 4" of rainfall is advertised the remainder of
this week across the southern half of the CWA, with 1/2 to 2 inches
across the northern half of the CWA, and a caveat that this is highly
conditional on the eventual evolution of the mid and upper level
trough/low. Pockets of higher amounts over 6" inches remain
possible. These isolated pockets could occur in a short period of
time. Thus, we will continue to advertise a threat for localized
flooding concerns through the week.

With respect to temperatures, forecast max temperatures will continue
to remain below normal for this time of year, welcome news for most
given it's July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  73  88  72  89 /  70  30  70  20  50
Austin Bergstrom Intl Airport  86  72  88  71  89 /  70  30  70  20  60
New Braunfels Muni Airport     86  73  87  72  89 /  70  30  70  20  60
Burnet Muni Airport            84  71  87  70  88 /  60  30  50  10  40
Del Rio Intl Airport           88  74  89  73  90 /  60  40  60  30  40
Georgetown Muni Airport        86  72  87  70  89 /  60  30  50  10  40
Hondo Muni Airport             83  72  85  71  86 /  80  40  70  30  60
San Marcos Muni Airport        86  72  87  71  88 /  70  30  70  20  60
La Grange - Fayette Regional   87  73  87  73  89 /  70  40  70  20  70
San Antonio Intl Airport       84  73  86  73  87 /  80  40  70  20  60
Stinson Muni Airport           85  74  86  74  87 /  80  40  70  20  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Runyen
Decision Support...Treadway
Hazardous weather outlook, Jul 6, 2:45 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Tue Jul 6 2021

TXZ171>173-183>194-202>209-217>225-228-070845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and scattered thunderstorms are
expected early this morning across the Coastal Plains and
south and southwest counties and most areas this afternoon and
early evening. Cloud to ground lightning will be possible in and
near any storms. In addition, a few storms could produce localized
flooding and strong gusty winds.

No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are forecast Wednesday
through Sunday, especially in the afternoon and evening hours.
Cloud to ground lightning will be possible in and near any storms.
In addition, a few storms could produce localized flooding as
well as strong gusty winds.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 67 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bexar

When
July 6, 5:57 AM CST to 11:00 AM CST
Where
Bexar County, 3.51 mi S of Helotes to 1.9 mi S of Helotes
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.530, -98.690

Thunderstorms produced heavy rain that led to flash flooding. Bexarflood.org reported that a low water crossing on Leslie Rd. in northwestern San Antonio was closed due to flooding.

Flash Flood, Bexar

When
July 6, 6:09 AM CST to 11:00 AM CST
Where
Bexar County, 0.69 mi S of Robards to 0.88 mi WNW of Castle Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
29.490, -98.530

Thunderstorms produced heavy rain that led to flash flooding. An mPing user reported street flooding near I-10 and Vance Jackson Rd. in northwestern San Antonio.

Flash Flood, Bexar

When
July 6, 6:50 AM CST to 11:00 AM CST
Where
Bexar County, 3.45 mi NW of Camp Stanley to 3.94 mi NW of Camp Stanley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.682, -98.694

Thunderstorms produced heavy rain that led to flash flooding. There was water over the roads at Toutant Beauregard Rd. and Wild Sage near Pecan Creek. Rainfall in the area was over 2.5 inches in one hour.

Flash Flood, Bexar

When
July 6, 7:37 AM CST to 11:00 AM CST
Where
Bexar County, 0.6 mi E of Camp Stanley to 0.25 mi ESE of Camp Stanley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.650, -98.640

Thunderstorms produced heavy rain that led to flash flooding. There was water over the road on Cielo Vista Dr. south of Vista Mountain Dr. Rainfall in the area was over 2.5 inches in one hour.

Flash Flood, Bexar

When
July 6, 8:00 AM CST to 10:00 AM CST
Where
Bexar County, 1.41 mi NNW of Leon Vly to 1.09 mi NNW of Leon Vly
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.488, -98.641

Several homes near Heath Road and Dhaka View flooded. There were reports of 1 to 2 feet of water in a few of the residences.

Flood, Bexar

When
July 6, 12:45 PM CST to 10:45 PM CST
Where
Bexar County, 4.05 mi SE of Lackland Afb to 3.73 mi N of Southton
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
29.339, -98.582

Media video and USGS gauge LKST2 data indicated that major flooding occurred at the Leon Creek gauge at I-35. The gauge peaked at 25.79 feet, the 4th highest crest. The high water closed that portion of I-35 as water started to encroach the lanes at the entrances of the highway bridge. Farther upstream where Leon Creek crosses the New Laredo Highway, a business close to the creek took on some water damage and a nearby mobile home park was evacuated as high water made the roads in the park impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972224, 972226, 972250, 972256, 972360, 972396.